Mississippi, 2004Tornado and Flash Flooding in Mississippi, March 5 to 6, 2004
March 5 to 6, 2004 · NWS JAN · 10 events in 6 counties and zones
5 flash flood, 4 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 5, 2:55 PM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Mar 5, 2:55 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CST FRI MAR 5 2004
.DISCUSSION...SEVERE WEATHER?...FLOODING? BOTH REMAIN UNCERTAIN AT
THIS TIME. EXPECTED WIDESPREAD RAIN TO HAVE DEVELOPED BY NOW...WITH
MORE MODERATE TO HEAVY RAIN TRAINING OVER THE AREA TONIGHT...MAINLY
EAST AS THE NEXT DISTURBANCE MOVED THROUGH THE REGION. THE FRONT
STALLED ALONG THE MS RIVER THIS MORNING...HELPING THE EASTERN HALF
OF THE CWA TO WARM THROUGH THE AFTERNOON. EVEN WITH DPTS NEAR
70...TEMPS CLIMBING INTO THE UPPER 70S AND WEAK INSTABILITY OVER THE
AREA...HAVE YET TO SEE MUCH DEVELOPMENT. THERE WERE A FEW LIGHTNING
STRIKES NORTH. SHOWERS AND A FEW THUNDERSTORMS WERE BUILDING SOUTH
ALONG THE FRONT IN THE MORE MOIST/UNSTABLE AIR OVER CENTRAL/SOUTH
LA...SO WOULD LIKE TO WHAT HAPPENS OVER THE NEXT COUPLE HOURS. A FEW
OTHER STORMS WERE ALSO MOVING INTO NORTHWEST MS. WITH IT RAINING
ALL DAY WITH VERY FEW BREAKS IN THE CLOUDS...NOT SURE THERE WILL BE
ENOUGH INSTABILITY FOR MORE THAN A FEW STRONG STORMS. WILL PROBABLY
MAKE AN ISSUANCE TIME DECISION ON CONTINUING THE FLOOD WATCH THROUGH
TONIGHT. WILL MAINTAIN ISOLATED SEVERE ALONG AND EAST OF I-55 IN THE
HWO AND IN THE ZONES. THE BOUNDARY CONTINUES TO EDGE EAST
SLOWLY...ORIENTED FROM AROUND BPT TO ESF TO JAN TO GTR AND POINTS
NORTH/EAST THIS AFTERNOON. MODELS CONTINUE TO SWING THE UPPER LOW
NORTH OF THE AREA OVERNIGHT...PUSHING THE BOUNDARY OFF TO THE EAST.
MAINTAINED THE CURRENT FORECAST...WITH THE AREA CLEARING BY SATURDAY
MORNING...BUT NOT SURE AT THIS POINT IF THE AREA WILL CLEAR...RAIN
OR AT LEAST CLOUDS MAY NEED TO BE ADDED THROUGH EARLY SATURDAY.
ANYWAY BEYOND TONIGHT DO NOT EXPECT MUCH THROUGH THE END OF THE
WEEK. A FEW COLD FRONTS MOVE THROUGH THE REGION...BUT MODELS KEEP
THEM DRY. EXPECT TEMPS TO BE AFFECTED...SO COOLED TEMPS A FEW DAYS.
OTHERWISE CURRENT FORECAST OK. DID NOT MAKE ANY MAJOR CHANGES.
JACKSON 55 70 42 64 / 80 0 0 0
MERIDIAN 57 71 41 65 / 100 10 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
MS...NONE.
&&
Hazardous weather outlook, Mar 5, 3:24 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
324 PM CST FRI MAR 05 2004
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
060124-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
324 PM CST FRI MAR 05 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TONIGHT AND SATURDAY...
...THUNDERSTORMS...
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT
ACROSS MUCH OF THE OUTLOOK AREA...MAINLY EAST OF THE MISSISSIPPI
RIVER. THE PRIMARY SEVERE CONCERN WILL BE FOR DAMAGING WIND GUSTS
OF 65 MPH...AND LARGE HAIL. A VERY SLIGHT POSSIBILITY FOR
TORNADOES EXISTS AS WELL...MAINLY OVER THE EAST HALF OF
MISSISSIPPI...GENERALLY EAST OF A WINONA TO UTICA TO NATCHEZ
LINE.
RESIDUAL SURFACE HEATING THIS EVENING AND INCREASING DIVERGENCE
ALOFT SHOULD BE ENOUGH TO PRODUCE SOME INTENSIFYING UPDRAFTS
BEFORE MIDNIGHT. ATMOSPHERIC WIND PROFILES WILL BE STRONG ENOUGH
TO SUPPORT ROTATING CELLS THAT WILL BE MOVING NORTHEAST AT 60 MPH
OR FASTER. SOME OF THESE STORMS COULD PRODUCE DAMAGING WIND
GUSTS AS THEY PASS. LATER TONIGHT...INSTABILITY WILL BE
WEAKENING AND ALLOW THE STORMS TO DIMINISH FROM WEST TO EAST AS A
WEAK COLD FRONT SWEEPS THROUGH THE REGION.
...FLOODING...
THUNDERSTORMS WILL PRODUCE BRIEF PERIODS OF HEAVY RAINFALL
THROUGH MIDNIGHT ACROSS MOST OF THE OUTLOOK AREA. THERE WILL BE A
CHANCE FOR AMOUNTS UP TO ONE INCH IN LESS THAN ONE HOUR THAT
COULD CAUSE PONDING ON AREA ROADS AND IN POOR DRAINAGE AREAS.
THE MOST LIKELY AREA OF CONCERN WOULD BE EAST OF INTERSTATE 55
WHERE RAINS COULD PERSIST AFTER MIDNIGHT FOR A FEW HOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS EVENING FOR MAINLY CENTRAL AND
EASTERN PORTIONS OF THE OUTLOOK AREA. OTHERWISE ACTIVATION SHOULD
NOT BE NEEDED THROUGH NEXT FRIDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Event by event
5 flash flood, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
Flash Flood, Leflore
- When
- March 5, 5:30 PM CST to 7:00 PM CST
- Where
- Leflore County, Greenwood
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.551, -90.301 (the zone’s center; the record gives no point)
Heavy rains caused a few streets in Greenwood to flood.
Flash Flood, Grenada
- When
- March 5, 5:30 PM CST to 7:00 PM CST
- Where
- Grenada County, Grenada
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.770, -89.802 (the zone’s center; the record gives no point)
Heavy rains caused a few streets to flood in Grenada.
Thunderstorm Wind, Holmes
- When
- March 5, 5:51 PM CST to 5:52 PM CST
- Where
- Holmes County, 4 mi NW of Ebenezer
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.000, -90.150
Several trees were blown down along Spell Road. A few trees were snapped on Mann Road.
Thunderstorm Wind, Holmes
- When
- March 5, 5:53 PM CST to 5:55 PM CST
- Where
- Holmes County, 6 mi SW of Lexington
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.050, -90.117
A few trees were snapped and blown down.
Tornado, Holmes
- When
- March 5, 6:01 PM CST to 6:02 PM CST
- Where
- Holmes County, 3 mi WSW of West
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.183, -89.833
A weak tornado briefly touched down 3 miles west-southwest of West. As the tornado moved northeast it tore siding off a building, blew an antenna down, damaged a poorly constructed outbuilding and blew down several small trees.
Thunderstorm Wind, Holmes
- When
- March 5, 7:00 PM CST to 7:12 PM CST
- Where
- Holmes County, 8 mi SSE of Lexington
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.017, -90.000
A couple of trees were blown down. Along county road 145, several large limbs were snapped.
Thunderstorm Wind, Attala
- When
- March 5, 7:30 PM CST to 7:37 PM CST
- Where
- Attala County, 5 mi N of Kosciusko
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.117, -89.583
A few trees were blown down 5 miles north of Kosciusko. Further north, a few trees were snapped at their base along Shady Grove Road.
Flash Flood, Holmes
- When
- March 5, 8:30 PM CST to 10:00 PM CST
- Where
- Holmes County, Brozville
- Property damage
- $3,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.124, -90.092 (the zone’s center; the record gives no point)
Heavy rains caused a few roads to flood near Brozville.
Flash Flood, Rankin
- When
- March 5, 11:30 PM CST to March 6, 1:00 AM CST
- Where
- Rankin County, Pelahatchie
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.264, -89.946 (the zone’s center; the record gives no point)
Heavy rains caused a few roads to flood. As the water rose a few homes were threatened. The water subsided before any homes were affected.
Flash Flood, Scott
- When
- March 5, 11:46 PM CST to March 6, 1:00 AM CST
- Where
- Scott County, Morton
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.406, -89.538 (the zone’s center; the record gives no point)
Heavy rains caused a few streets to flood in Morton.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, March 5 to 6, 20042 deaths · $10,000 · 3 events
- High Wind in Illinois, March 5, 20041 death · 6 injured · 50 kt wind · 6 events
- Heavy Rain in Alabama, March 5, 20041 death · 1 event
- High Wind in Ohio, March 5, 20041 injured · $2.4 million · 52 kt wind · 28 events
- High Wind in Pennsylvania, March 5, 2004$225,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in Mississippi, March 5, 2004$97,000 · 1.5 in hail · 19 events
- High Wind in Wyoming, March 5 to 6, 2004$100,000 · 63 kt wind · 8 events
- Damaging Winds in Wisconsin, March 5, 2004$50,000 · 65 kt wind · 11 events
- Flooding in Michigan, March 5 to 7, 2004$50,000 · 3 events
- High Wind in Indiana, March 5, 200452 kt wind · 24 events
- Winter Storm in Minnesota, March 5, 200415 events
- Heavy Snow in Michigan, March 5, 200415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386904, 5386905, 5386906, 5386907, 5386908, 5386909, 5386910, 5386913, 5386911, 5386912.